Alert archive / Virginia / Tornado Warnings in 2020
Tornado Warning 7, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at Aug 3, 2020, 3:24 PM EDT for King George County, Virginia. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2020, 3:24 PM EDT (19:24 UTC)
- Expired
- Aug 3, 2020, 3:45 PM EDT
- In force
- 21 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County King George County, VA
The radar
The Sterling radar (KLWX), 77 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.4 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1503 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
985
WFUS51 KLWX 031924
TORLWX
VAC099-031945-
/O.NEW.KLWX.TO.W.0007.200803T1924Z-200803T1945Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Baltimore MD/Washington DC
324 PM EDT Mon Aug 3 2020
The National Weather Service in Sterling Virginia has issued a
* Tornado Warning for...
Northeastern King George County in central Virginia...
* Until 345 PM EDT.
* At 324 PM EDT, a severe thunderstorm capable of producing a tornado
was located near King George, moving north at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...For those in the direct path of a tornado touchdown,
flying debris will be dangerous to those caught without
shelter. Damage to roofs, siding, and windows may occur.
Mobile homes may be damaged or destroyed. Tree damage is
likely.
* This dangerous storm will be near...
Dahlgren around 335 PM EDT.
Nanjemoy Creek around 340 PM EDT.
Other locations impacted by this tornadic thunderstorm include Ninde,
Berthaville, Weedonville and Shiloh.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 3822 7711 3836 7720 3839 7714 3841 7712
3841 7709 3844 7704 3844 7703 3843 7703
3841 7706 3841 7703 3823 7705
TIME...MOT...LOC 1924Z 169DEG 26KT 3826 7709
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
DHOF2 follow-up statements
969
WWUS51 KLWX 031931
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
331 PM EDT Mon Aug 3 2020
VAC099-031945-
/O.CON.KLWX.TO.W.0007.000000T0000Z-200803T1945Z/
King George VA-
331 PM EDT Mon Aug 3 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR
NORTHEASTERN KING GEORGE COUNTY...
At 331 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Dahlgren, moving north at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...For those in the direct path of a tornado touchdown, flying
debris will be dangerous to those caught without shelter.
Damage to roofs, siding, and windows may occur. Mobile
homes may be damaged or destroyed. Tree damage is likely.
This dangerous storm will be near...
Nanjemoy Creek around 340 PM EDT.
Other locations impacted by this tornadic thunderstorm include Ninde
and Berthaville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 3824 7711 3836 7720 3839 7714 3841 7712
3841 7709 3844 7704 3844 7703 3843 7703
3841 7706 3841 7703 3825 7705
TIME...MOT...LOC 1931Z 169DEG 26KT 3831 7710
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
DHOF717
WWUS51 KLWX 031942
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
342 PM EDT Mon Aug 3 2020
VAC099-031952-
/O.EXP.KLWX.TO.W.0007.000000T0000Z-200803T1945Z/
King George VA-
342 PM EDT Mon Aug 3 2020
...THE TORNADO WARNING FOR NORTHEASTERN KING GEORGE COUNTY WILL
EXPIRE AT 345 PM EDT...
The tornado threat has diminished and the Tornado Warning is
expiring. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sterling Virginia.
LAT...LON 3824 7711 3836 7720 3839 7714 3841 7712
3841 7709 3844 7704 3844 7703 3843 7703
3841 7706 3841 7703 3825 7705
TIME...MOT...LOC 1942Z 169DEG 26KT 3838 7712
$$
DHOFWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Aug 3, 3:05 PM EDT, 19 minutes earlier.
Area forecast discussion, Aug 3, 3:05 PM EDT, 19 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
305 PM EDT Mon Aug 3 2020
.SYNOPSIS...
Tropical Storm Isaias will move northward up the East Coast over
the next two days, making its closest approach to the region on
Tuesday. Refer to the National Hurricane Center for the latest
regarding the track of Isaias. A weak frontal boundary will
position itself near the area for the middle and latter portion
of the week.
&&
.NEAR TERM /THROUGH TUESDAY/...
Multiple bands of showers and strong thunderstorms have
developed south of I-66 and along and east of I-81. Hail and
damaging winds, along with flooding rainfall, will be the main
concerns through the remainder of the afternoon. This activity
will slide northward but then should be joined by additional
convection from a PRE (Precursor Rain Event) well ahead of
Isaias this evening. Isolated incidences of flooding will be the
main concern as we transition into the evening.
Tropical Storm Isaias is offshore southeast Georgia and is
expected to make landfall somewhere along the northern coast of
South Carolina or the southeastern coast of North Carolina later
this evening. Afterwards, the system will move more rapidly
across eastern North Carolina and southeast Virginia overnight
into Tuesday morning. Heavy rainfall to the tune of 3 to 6
inches with isolated 8 inch amounts are anticipated over our
eastern third of our CWA with lesser amounts to the west.
Tropical Storm force winds are expected over the waters of the
Chesapeake Bay and Potomac River, as well as adjacent land areas
as far west as Carroll County, MD and Spotsylvania County, VA.
An upper trough will help to escort Tropical Storm Isaias
northward then northeastward into southern New England and
southeast New York later Tuesday into Tuesday evening. In the
meantime, between 6am and 4pm Tuesday, our eastern half of our
CWA from both sides of I-81 to the Chesapeake Bay will encounter
an onterage of flooding rainfall, some damaging winds possibly
leading to power outages, and coastal flooding. From west to
east, it is bad to worse.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Isaias will rapidly move northeastward Tuesday night. An upper
level trough will linger and dominate the region Wednesday and
Wednesday night. Temperatures will remain cooler. This same
trough could spark showers and thunderstorms Wednesday afternoon
and evening. However, risks from these storms regarding both
severe and flooding will be much reduced without the strong
forcing mechanism of a frontal boundary or a tropical storm.
There is probably a more significant threat than the showers and
storms Wednesday. That threat is mainstem flooding of rivers
from the rainfall from Monday through Tuesday night.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
An upper level trough will slowly move eastward toward our area
Thursday and into this weekend. This trough will remain situated to
our west during the second half of this week. This will lead to a
stalled boundary becoming situated near our region through this
weekend. Shortwaves moving through the flow will help kick off
showers and thunderstorms along this boundary during the later parts
of this week and into the weekend. The location of the boundary will
determine where showers and storms will set up. This pattern is
expected through the weekend but the upper level trough starts to
break down on Sunday and helps kick the front further away from our
area. Daytime temperatures during this period will be much cooler
than the last few weeks with temps running in the mid to upper 80s
during the day and the 60s to lower 70s for the overnight lows.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
MVFR conditions through this evening with showers and
thunderstorms. Conditions could deteriorate to IFR or LIFR
overnight through midday Tuesday with additional heavy rain and
thunderstorms from Isaias.
Conditions should improve rapidly Tuesday evening with VFR
primarily Wednesday. However, even then an isolated storm can't
be ruled out as a trough lingers nearby.
A stalled boundary near the area will lead to an active period of on
and off showers and thunderstorms Thursday through this weekend.
Periods of subVFR conditions will be possible.
&&
.MARINE...
Winds will be increasing through Tuesday as Isaias moves north
toward the region. SCA in effect through 10pm this evening. This
will be quickly followed by Tropical Storm Warnings for all
waters through 8pm Tuesday. Conditions subside quickly Tuesday
night with light winds by Wednesday.
No Small Craft Advisories expect at this time for the end of the
week and into this weekend.
&&
.HYDROLOGY...
Scattered showers and thunderstorms through this evening could
create areas of localized flooding. An abundance of tropical
moisture, a trough of low pressure to the west, and the
approachment of Isaias has prompted a Flash Flood Watch for all
of our region but the western five counties. The Flash Flood
Watch is in effect from late this afternoon through the middle
portion of Tuesday evening as the system passes. Guidance
continues to focus on areas near the I-95 corridor with 3 to 6
inches of rainfall, so this is where confidence on flooding is
highest. Much less confidence further west, but left watch as
inherited until confidence in lack of flooding declines enough
to cancel the westernmost zones. While the system will clear the
region by Tuesday evening, larger stream and river flooding may
intensify for a day or two in its wake before water levels
decline by this weekend.
&&
.TIDES/COASTAL FLOODING...
Southerly flow has kept tide levels elevated, but expect gauges
to generally remain below flood stage this afternoon. Coastal
Flood Watches are in effect for all land adjacent to the waters
of the Tidal Potomac and Chesapeake Bay beginning at 6am
Tuesday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Tropical Storm Warning for DCZ001.
Flash Flood Watch from 11 PM EDT this evening through Tuesday
evening for DCZ001.
Coastal Flood Watch from Tuesday morning through Tuesday
evening for DCZ001.
MD...Tropical Storm Warning for MDZ005-006-011-013-014-016>018-
503>508.
Flash Flood Watch from 11 PM EDT this evening through Tuesday
evening for MDZ003>006-011-013-014-016>018-503>508.
Coastal Flood Watch from Tuesday morning through Tuesday
evening for MDZ011-013-014-016>018-508.
VA...Flash Flood Watch through Tuesday evening for VAZ025>027-029-
036>040-050-051-056-507-508.
Tropical Storm Warning for VAZ052>057.
Flash Flood Watch from 11 PM EDT this evening through Tuesday
evening for VAZ028-030-031-052>055-057-501-502-505-506.
Coastal Flood Watch from Tuesday morning through Tuesday
evening for VAZ052>055-057.
WV...Flash Flood Watch through Tuesday evening for WVZ055.
Flash Flood Watch from 11 PM EDT this evening through Tuesday
evening for WVZ050>053.
MARINE...Small Craft Advisory until 10 PM EDT this evening for
ANZ532>534-537-540>543.
Tropical Storm Warning for ANZ530>543.
&&
SYNOPSIS...KLW
NEAR TERM...KLW
SHORT TERM...KLW
LONG TERM...JMG
AVIATION...KLW/JMG
MARINE...KLW/JMG
HYDROLOGY...KLW
TIDES/COASTAL FLOODING...KLWHazardous weather outlook, Aug 3, 2:00 PM EDT, 1 hour 24 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 200 PM EDT Mon Aug 3 2020 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-041000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 200 PM EDT Mon Aug 3 2020 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight Showers are expected with scattered thunderstorms today through tonight with locally damaging wind gusts being the primary threat. The most widespread activity is this afternoon and evening. A Tropical Storm Warning is in effect for the entire outlook area tonight as Tropical Storm Isaias approaches the area. Consult the Hurricane Local Statement for more details. A Coastal Flood Watch and Flash Flood Watch are also in effect. Consult the Coastal Flood and Flash Flood messages for more details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A Tropical Storm Warning is in effect for the entire outlook area Tuesday as Tropical Storm Isaias moves over the area. A Flash Flood Watch and Coastal Flood Watch are also in effect Tuesday into Tuesday night. Refer to the Flash Flood and Coastal Flood messages for more details. .SPOTTER INFORMATION STATEMENT... Please report any instances of flooding or wind damage to the National Weather Service. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-041000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 200 PM EDT Mon Aug 3 2020 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight Showers are expected with scattered thunderstorms today through tonight with locally damaging wind gusts being the primary threat. The most widespread activity is this afternoon and evening. A Tropical Storm Warning is in effect for portions of central Maryland as Tropical Storm Isaias approaches the area. A Flash Flood Watch is in effect for most of the outlook area later tonight as Tropical Storm Isaias approaches the area. Refer to the Flash Flood message for more details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A Tropical Storm Watch is in effect for portions of central Maryland Tuesday as Tropical Storm Isaias moves over the area. A Flash Flood Watch is in effect for most of the outlook area Tuesday into Tuesday night. Refer to the Flash Flood message for more details. .SPOTTER INFORMATION STATEMENT... Please report any instances of flooding or wind damage to the National Weather Service.
In the hours before
Local storm report, Aug 3, 2:27 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
227 PM EDT MON AUG 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 PM TSTM WND DMG 1 SSW GLENDIE 38.39N 77.54W
08/03/2020 STAFFORD VA DEPT OF HIGHWAYS
MULTIPLE REPORTS OF TREES DOWN AT THE INTERSECTION OF
TRUSTLOW RD AND POPLAR RD.
&&
EVENT NUMBER LWX2001808
MSSThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 8:57 PM EDT | Special Marine Warning | LWX | 93 min | |
| Aug 3, 12:12 AM EDT | Special Marine Warning | LWX | 93 min | |
| Aug 3, 1:26 AM EDT | Special Marine Warning | LWX | 94 min | |
| Aug 3, 2:23 AM EDT | Special Marine Warning | LWX | 48 min | |
| Aug 3, 2:26 AM EDT | Special Marine Warning | LWX | 82 min | |
| Aug 3, 2:57 AM EDT | Special Marine Warning | LWX | 51 min | |
| Aug 3, 5:29 AM EDT | Tropical Storm Warning | LWX | Arlington, Fairfax, King George, Spotsylvania, Stafford, City of Alexandria and 3 more | 36 hr |
| Aug 3, 1:47 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Spotsylvania, Stafford, City of Fredericksburg | 43 min |
| Aug 3, 1:51 PM EDT | Special Marine Warning | LWX | 114 min | |
| Aug 3, 2:22 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Orange | 53 min |
| Aug 3, 2:24 PM EDT | Tornado Warning | LWX | Orange | 36 min |
| Aug 3, 2:38 PM EDT | Severe Thunderstorm Warning | LWX | Stafford | 18 min |
| Aug 3, 2:39 PM EDT | Special Marine Warning | LWX | 72 min | |
| Aug 3, 2:43 PM EDT | Special Marine Warning | LWX | 61 min | |
| Aug 3, 2:55 PM EDT | Severe Thunderstorm Warning | LWX | King George, Orange, Spotsylvania, Stafford, City of Fredericksburg | 65 min |
| Aug 3, 3:32 PM EDT | Special Marine Warning | LWX | 98 min | |
| Aug 3, 3:39 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Prince William, Stafford | 36 min |
| Aug 3, 3:52 PM EDT | Special Marine Warning | LWX | 91 min | |
| Aug 3, 3:55 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Culpeper, Greene, Madison, Orange | 50 min |
| Aug 3, 5:15 PM EDT | Coastal Flood Advisory | LWX | Arlington, Fairfax, King George, Stafford, City of Alexandria, City of Fairfax and 1 more | 29 hr |
| Aug 3, 5:49 PM EDT | Areal Flood Warning | LWX | Spotsylvania, Stafford, City of Fredericksburg | 4 hr |
Nearby
Tornado Warnings in Virginia, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.